Editorials

Severe hypotension associated with α blocker tamsulosin

BMJ 2013; 347 doi: https://doi.org/10.1136/bmj.f6492 (Published 05 November 2013) Cite this as: BMJ 2013;347:f6492
  1. Jorge Ramirez, professor of pharmacology
  1. 1Universidad Icesi, Cali, Colombia Cali 00000, Colombia
  1. jorge.h.ramirez00{at}gmail.com

Selective action does not guarantee safety

Benign prostatic hyperplasia is the main cause of lower urinary tract symptoms in men—voiding, storage, or post-micturition symptoms are common to several genitourinary and neurological diseases. Men with these symptoms experience decreased quality of life, depression, and loss of productivity. The prevalence of these symptoms varies from 15% to 60% of men over 40 years of age.1

Worldwide, population ageing is contributing to the increasing burden of benign prostatic hyperplasia. This is accompanied by increasing healthcare costs owing to the growing list of treatment options. The study by Bird and colleagues (doi:10.1136/bmj.f6320) evaluates the safety of one such treatment option—tamsulosin, a selective α adrenergic receptor antagonist (α blocker). The authors report a significant association between starting or restarting tamsulosin and hypotension severe enough to require admission to hospital.2

Tamsulosin was introduced in 1996 and marketed as a major innovation among α blockers because it was associated with a lower frequency of orthostatic hypotension than other drugs in this class. Tamsulosin now dominates the global drugs market for the treatment of …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe